Explained: Inside shocking mass drug overdose house
BLUE rubber gloves used in the treatment of patients litter the front lawn of a home in Daffcroft St, Taranganba.
They tell a story of the shocking series of events that unfolded at the seemingly sleepy neighbourhood home in the dark of night.
"We are extremely lucky that no one has died," were the words Queensland Ambulance Service acting chief superintendent, Warren Kellett used to describe the alarming incident, which saw 11 Capricorn Coast teenagers allegedly overdose on a cocktail of multiple prescription drugs and alcohol on Monday night.
It all began about 11.45pm Monday when police were called to a single-vehicle crash on Old Scenic Hwy, Lammermoor.
As police approached the crash scene, two males who had been stranding beside the crashed Toyota RAV4 fled on foot.
Police apprehended one of the males, a 17-year-old, soon after and allegedly located drugs and drug paraphernalia on his person and in the crashed vehicle.
From there, inquiries led police to the Daffcroft St home.
When they arrived at the property at 2.30am, they were confronted by a 14-year-old boy lying unresponsive on the front lawn. But it was what they found inside the home that truly disturbed them.
After forcing entry to the home, and then further rooms inside the home, police discovered another 10 teenagers, ranging in age from 14-18, who appeared to be drug affected.
QAS act chief sup Kellett said the teens were in various states of consciousness.
Some were unconscious, some were very calm, quiet and sleepy and others were very aggressive - verbally and physically.
The aggression factor unfortunately escalated when the 14-year-old found unconscious on the front lawn punched a paramedic twice in the face while he was being treated.
The paramedic was taken to hospital for assessment and treatment.
Mr Kellett said QAS have zero tolerance for aggressive behaviour towards paramedics and will seek the full force of the law to support them.
Mr Kellett said as soon as paramedics arrived, it was clear drugs were involved, with multiple prescription medications scattered around the scene.
He said four paramedics worked side-by-side with police to treat the teenagers and rush seven of them to Yeppoon Hospital and two of them to Rockhampton Hospital. The other two people voluntarily went with police back to the station.
Mr Kellett said he had never encountered a drug overdose of such size and seriousness in Central Queensland before.
He said if police hadn't continued their investigation following the initial crash, there could have been deadly consequences.
"This is quite abnormal. It's a bit like a Russian roulette, you don't know what you're taking, you don't know what the effects are going to be and then when you add alcohol on top of that the effects are severe and significant," he said.
"Prescription medication is exactly that, it is prescribed by a doctor for a person to treat their illness and ailments. It is not a drug that we can use on a recreational basis for some kind of high or recreational value.
"This medication can be lethal and you can imagine, if police didn't continue to do their investigation, this scene may have been very traumatic."
As detectives from the Yeppoon Criminal Investigation Branch yesterday afternoon waited for toxicology reports to determine just how many drugs were involved in the recipe for disaster, the saga took another turn.
Police confirmed just after 3pm, one of the teenagers involved in the incident was dragged out of the Rockhampton Hospital by an older youth, just before he was to be admitted to the intensive care unit.
Witness reports from the hospital suggest the young male patient was almost unconscious and a nurse was allegedly pushed out of the way when she tried to intervene. An assault charge is expected to be laid.
A police search for the males ensued before a mother of the one of the boys rang to say they had arrived at her Yeppoon home.
For the second time in 24 hours, the young teen victim was rushed to Rockhampton Hospital via ambulance - this time with a police escort on board.
Investigations into all three incidents are ongoing.